Navigation – Plan du site
244
Jeffrey A. Oaks et Haitham M. Alkhateeb

« Simplifying equations in Arabic algebra ». Historia Mathematica, 34, 2007, pp. 45-61.

Compte-rendu réalisé par Sonja Brentjes

Texte intégral

1The two authors present their results from studying the use of four Arabic terms
(al-jabr, al-muqabala, al-ikmal, al-radd) in a number of Arabic treatises on algebra. They contest the idea of several historians of the mathematical sciences since the eighteenth century that these term were technical terms within the field of their application. They argue that they were rather used almost concomitantly to designate different steps in a procedure without having specific technical signification. This observation they claim enables us to understand the apparent contradictions and instabilities in the terminology of the studied authors.

Haut de page

Pour citer cet article

Référence électronique

Sonja Brentjes. Jeffrey A. Oaks et Haitham M. Alkhateeb, « « Simplifying equations in Arabic algebra ». Historia Mathematica, 34, 2007, pp. 45-61. », Abstracta Iranica [En ligne], Volume 30 | 2010, document 244, mis en ligne le 08 avril 2010, consulté le 21 août 2019. URL : http://journals.openedition.org/abstractairanica/37983

Haut de page

Droits d’auteur

Tous droits réservés

Haut de page